Indiana, 2008Winter Storm in Indiana, March 4 to 5, 2008
March 4 to 5, 2008 · NWS IWX · 16 events in 16 counties and zones
Strong low pressure tracked from Arkansas into central Ohio, bringing a swath of precipitation to all of northern Indiana. A band of heavy snow, with amounts ranging from six to ten inches, extended from Cass county Indiana northeast through Whitley and Allen counties.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracked from Arkansas into central Ohio, bringing a swath of precipitation to all of northern Indiana. A band of heavy snow, with amounts ranging from six to ten inches, extended from Cass county Indiana northeast through Whitley and Allen counties. Some sleet was also mixed in with higher amounts noted north and south of the heavy snow. Drier air allowed for lighter snow amounts and a bit more in the way of sleet into northwestern Indiana where amounts were in the one to four inch range. At least one fatality was reported in the area when a 78 year old Kosciusko county resident was killed when her car was struck by another, sending the woman's vehicle into a tree. She was pronounced dead at a local hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 4, 12:57 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 4, 12:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1257 PM EST TUE MAR 4 2008
.AVIATION...
VFR CONDS HOLDING ON AT FWA AS DRY NE WINDS AT LOW LEVELS KEEPING
LOW CLOUDS SCATTERED. EXPECT CONDS TO DETERIORATE THIS AFT AS BAND
OF FZRA/SLEET WILL BE ABLE TO SATURATE LOW LEVELS AND BRING CIGS
DOWN TO MVFR/IFR. KSBN TRICKY AS LL DRY AIR ENTRENCHED AND WILL
TAKE TIME FOR PRECIP TO REACH THE GROUND AND CIGS TO LOWER. LEFT
KSBN VFR THROUGH 00Z. WILL NEED TO WATCH AFTER 00Z TO SEE IF LOWER
CONDS DO INDEED DEVELOP. LEFT RESTRICTIONS IN BUT DRY AIR IS
BECOMING INCREASINGLY MORE CONCERNING. VFR CONDS SHOULD ARRIVE LATE
TONIGHT AND CARRY THROUGH 18Z WED.
&&
.PREV DISCUSSION... /ISSUED 646 AM EST TUE MAR 4 2008/
SHORT TERM...
ENERGETIC SHORTWAVE CUTOFF EMERGING SAMPLED BEAUTIFULLY BY 1KM
MODIS WV IMAGERY AT 05 UTC ACRS SERN TX...BEING KICKED NORTHEAST
AS NEXT NRN STREAM POS TILT TROF PUSHES INTO INTMTN REGN. WHILE
INITIAL CONCERN WAS BACK EDGE OF PRECIP PUSHING THROUGH INTO NWRN
OH WITH BACK EDGE/CUSP OF INTIAL WAVE. INTIAL SFC/1000MB CPD OF
50-100MB IN CLEARING SKIES TO PROVIDE AN INITIAL BLOCK FOR
PRECIP AND SFC DEWPOINTS IN SINGE DIGITS JUST NW OF LK MI POSE
CONCERN FOR BERRIEN COUNTY PRECIP TOTALS SHOULD LOW LEVEL WINDS
BACK ANY PRIOR TO ONSET OF PRECIP LATER TODAY. HOWEVER...THINK GFS
FAILS TO HANDLE QUITE AS WELL AS NAM THE LOCAL CHANGE OF THE
ISENTROPIC SURFACE AS THE SHORTWAVE APPROACHES LATER THIS EVENING
AND WITH VERY STRONG/DEEP MOISTURE. DEEP SATURATION LAYER WITH CSI
SIGNALS INVERTED EQUIV POTENTIAL TEMPERATURE/DENDRITIC
OMEGA/SATURATED NEG EPV LAYER SUGGEST BANDED HEAVY SNOW POTENTIAL
LATE THIS EVENIGN ROUGHLY LOGANSPORT TO COLDWATER AS SYSTEM LIFTED
NE. PRIOR IN SHALLOW COLD AIR PROFILES OF ZR TO ZR/IP TO IP/S SE
TO NW WITH POTETNIAL FOR SIG ICING FAR SERN ZONES. ALL HEADLINES
REMAIN IN TACT...WITH ADJUSTMENTS ONLY FOR START TIMES.
LONG TERM...
WEDNESDAY THROUGH MONDAY...SOME LINGERING LIGHT SNOW IS POSSIBLE AS
A WEAK UPPER LEVEL SYSTEM MOVES ACROSS THE AREA EARLY WEDNESDAY.
MORE SNOW IS POSSIBLE FOR MUCH OF THE REST OF THE PERIOD AS THE LONG
WAVE TROF TRANSLATES INTO THE GREAT LAKE REGION AND AS WEAKER
SYSTEMS MOVE THROUGH THE MAIN UPPER AIR PATTERN. ALSO...LAKE
EFFECT SNOW IS POSSIBLE SATURDAY AS ARCTIC AIR SPREADS INTO THE
REGION. TEMPERATURES SHOULD BE BELOW NORMAL THROUGH THE
PERIOD...ESPECIALLY SATURDAY. GFS MEX MOS HIGHS IN THE 20S SATURDAY
SEEM REASONABLE GIVEN 850 MB TEMPS CLOSE TO -20C.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR INZ018-023>027-
032>034.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR INZ005>009.
SNOW ADVISORY UNTIL 1 AM EST /MIDNIGHT CST/ WEDNESDAY FOR INZ003-
004.
WINTER STORM WARNING UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR
INZ012>017-020-022.
MI...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR MIZ079>081.
SNOW ADVISORY UNTIL 1 AM EST WEDNESDAY FOR MIZ077-078.
OH...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR OHZ002-004-005-
015-016-024-025.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR OHZ001.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LMZ043-046.
&&
SHORT TERM...MURPHY
LONG TERM...SKIPPER
AVIATION...SIMPSONHazardous weather outlook, Mar 4, 7:03 AM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
703 AM EST TUE MAR 4 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051215-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
703 AM EST TUE MAR 4 2008 /603 AM CST TUE MAR 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF PRECIPITATION WILL SPREAD BACK NORTH ACROSS THE
AREA TODAY AND EARLY TONIGHT. FREEZING RAIN AND SLEET ARE LIKELY
TODAY OVER AREAS SOUTHEAST OF A MARION INDIANA TO FORT WAYNE TO
NAPOLEON INDIANA LINE. THE HEAVIEST ICE ACCUMULATIONS WILL BE
FURTHER SOUTHEAST...FROM HARTFORD CITY TO OTTAWA WHERE UP TO ONE
QUARTER OF AN INCH OF ICE IS POSSIBLE. PRECIPITATION WILL CHANGE
TO SNOW OVER ALL AREAS BY EARLY TONIGHT WITH TOTAL SNOW
ACCUMULATIONS GENERALLY 3 TO 6 INCHES. THE HEAVIEST SNOW TOTALS
WILL LIKELY BE FROM LOGANSPORT TO WARSAW TO COLDWATER MICHIGAN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND ANY SNOWFALL
REPORTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-051215-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
703 AM EST TUE MAR 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST TODAY AND
TONIGHT AS SOUTH WINDS INCREASE TO AS HIGH AS 25 KNOTS AND WAVES
3 TO 5 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE THROUGHOUT MUCH
OF THIS TIME PERIOD.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Winter Storm, Jay
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Jay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.438, -85.006 (the zone’s center; the record gives no point)
Spotters reported one to three inches of snow, up to one quarter inch of sleet, and a tenth of an inch of ice, causing slippery roads.
Winter Storm, Blackford
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Blackford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.474, -85.325 (the zone’s center; the record gives no point)
Spotters reported one to three inches of snow, up to one quarter inch of sleet, and a tenth of an inch of ice, causing slippery roads.
Winter Storm, Adams
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.746, -84.937 (the zone’s center; the record gives no point)
Spotters reported one to three inches of snow, up to one quarter inch of sleet, and a tenth of an inch of ice, causing slippery roads.
Winter Storm, Grant
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Grant forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.516, -85.655 (the zone’s center; the record gives no point)
Spotters reported one to three inches of snow, up to one quarter inch of sleet, and a tenth of an inch of ice, causing slippery roads.
Winter Storm, Wells
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Wells forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.729, -85.221 (the zone’s center; the record gives no point)
Spotters reported one to three inches of snow, up to one quarter inch of sleet, and a tenth of an inch of ice, causing slippery roads.
Winter Storm, Allen
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Allen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Spotters reported two to five inches of snow, up to one quarter inch of sleet, and a tenth of an inch of ice, causing slippery roads. Isolated reports of up to seven inches of snow were received on the west side of Fort Wayne.
Winter Storm, Cass
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.762, -86.346 (the zone’s center; the record gives no point)
Spotters reported three to five inches of snow along with up to one quarter inch of sleet, causing slippery roads.
Winter Storm, Miami
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Miami forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -86.045 (the zone’s center; the record gives no point)
Spotters reported three to five inches of snow along with up to one quarter inch of sleet, causing slippery roads.
Winter Storm, Wabash
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Wabash forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.846, -85.794 (the zone’s center; the record gives no point)
Spotters reported three to five inches of snow along with up to one quarter inch of sleet, causing slippery roads.
Winter Storm, Huntington
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Huntington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.829, -85.488 (the zone’s center; the record gives no point)
Spotters reported three to five inches of snow along with up to one quarter inch of sleet, causing slippery roads.
Winter Storm, Whitley
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Whitley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.139, -85.505 (the zone’s center; the record gives no point)
Spotters reported five to eight inches of snow, with isolated reports of around 10 inches just north of Columbia City for the highest event snowfall.
Winter Storm, De Kalb
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- De Kalb forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.398, -84.999 (the zone’s center; the record gives no point)
Spotters reported two to four inches of snow, along with up to a quarter inch of sleet, causing slippery conditions.
Winter Storm, Kosciusko
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Kosciusko forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
Spotters reported three to six inches of snow, along with up to a quarter inch of sleet, causing slippery conditions. A 78 year old woman was killed in a car accident when her vehicle collided with a SUV on slippery roads. The woman's vehicle than impacted a tree.
Winter Storm, Noble
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Noble forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.399, -85.417 (the zone’s center; the record gives no point)
Spotters reported three to six inches of snow, along with up to a quarter inch of sleet, causing slippery conditions.
Winter Storm, Steuben
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Steuben forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.644, -85.001 (the zone’s center; the record gives no point)
Spotters reported three to six inches of snow, along with up to a quarter inch of sleet, causing slippery conditions.
Winter Storm, Fulton
- When
- March 4, 2:00 PM EST to March 5, 2:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.047, -86.264 (the zone’s center; the record gives no point)
Spotters reported four to six inches of snow, along with up to a quarter inch of sleet, caused slippery conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
- Flash Flood in West Virginia, March 4, 2008$750,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86529, 86530, 86531, 86532, 86533, 86534, 86535, 86536, 86537, 86538, 86539, 86540, 86541, 86542, 86543, 86544.